It’s just not pleasant, no, not at all, when your day is going to be one fretful, fearful mess from the moment you wake up to and through your unconscious sleeping hours. And you know it.
As I moved my Tresiba pen away from my thigh yesterday morning, where I thought I had just injected, I noticed the pen needle was bent – at a 90-degree angle. That’s completely sideways if you are math-challenged like me.
The next sensation, after my subdued panic, was wetness. I felt liquid on my thigh, of course where the insulin should have entered my leg – now it slid down it. And I saw a few droplets shining around the bent pen needle.
Did I get any of my daily six units of Tresiba? Or did they all slide down my leg? Did the pen needle bend before it ever entered my body, or while it was inside my leg or as I was withdrawing it somehow? I had no idea but somehow I just couldn’t imagine the needle bending inside me or after withdrawing it. (In full disclosure, I had used this needle before. It is a NovoFine Plus, and it is thin. Still, this had never happened to me before.)
What to do? Well, first I had to make some kind of assumption to work off of. So I assumed I hadn’t gotten any of my dose, or if any, a treacly unit or two. So I immediately used a syringe to withdraw two units from my Tresiba pen and inject them into my leg. After a few choice expletives of course. That’s a third of my dose, but it’s something. At the worst, I now had 8 units of Tresiba onboard, which seemed highly unlikely. Or the other worst, I only had two units onboard.
My fear of course was Diabetic Ketoacidosis (DKA). I’ve never had DKA so it was all a mystery to me – how would it come, how quickly, when? I told the husband to be prepared in case he had to get me to the hospital.
Okay, battle forces ready, I contacted my inner circle of expert friends. It was 9:30 AM now and while taking my daily hour walk I texted my CDE (now DCES, Diabetes Care and Education Specialist) friend. I explained what had happened. She sounded almost as nervous as me as she wasn’t sure how to advise me on this. But she asked questions and said she’d call me back. She did indeed and we agreed the smartest thing to do was monitor my blood sugar throughout the day and use my mealtime insulin if I needed to kick back any high blood sugar. Two hours later she called me back again and said I could take my next day’s dose of Tresiba at 3 AM. I bargained for midnight.
Two other DCES friends, my endo and an MD friend, who has T1D, were part of my experts. As you can tell, I like a village when I mess up to lift me out of the muck. All interestingly had slightly different opinions. One thought like me that I hadn’t gotten any of my dose from the bent needle and could take 4 units that morning. Another said, maybe take 1 unit of Tresiba before bed because I am highly insulin sensitive, and my endo said depending on where you are after 30-36 hours of the dose you know you got, yesterday’s dose, take 4 units before bed and less the next morning. He also said there were a number of ways to handle this. Amen.
That is what became strikingly apparent to me during all this. There was no one right way to manage the situation. This speaks to the complexity of managing blood sugar, not the cliche of “control” everyone tries to sell you. There were too many unknown variables: there was an unpredictable accident, a bent needle that left me not knowing if, or how much, insulin my body had gotten. How long would Tresiba, which “works up to 42 hours” last in my body? When would my blood sugar start to rise? How much? How fast? In addition of course, to the zillion other variables that affect blood sugar. Forcing myself to stay up till almost midnight, my blood sugar was indeed beginning to rise while I was going in the opposite direction – nodding off in front of my computer.
Conclusion: Luckily, I did just fine and I did it on the shoulders of my brain trust, along with my smarts. As my DCES friend said to me, “You’re smart, you know your body, watch it, use your CGM, keep me posted.” The first time my blood sugar rose was actually only three hours after the event. At 11 AM it was 180 mg/dL! I freaked. Really, can the Tresiba I injected yesterday already not be working? I’d only had a cup of coffee. But as my other DCES friend emailed me, “Most likely that’s your stress response.” And of course, he was right.
Otherwise, my blood sugar stayed mostly level all day and didn’t start to tick upward till just before I went to bed. One last fear, and the biggest one – what would happen overnight knowing I might not have any insulin onboard – I took one unit of Tresiba to at least add to the two units I’d taken that morning. I also took a half unit of my mealtime insulin to blunt the rise.
I left the husband a note in the bathroom, hanging off the vanity so he couldn’t help but see it. He tends to wake at 3 or 4 in the morning. Please check my Dexcom and wake me if I’m over or rising toward 180. But actually, I woke up – at 2:45 AM – and checked: 85mg/dL. That’s great, but since I knew I’d drop a bit more, which is my pattern, I took a teaspoon of honey, took the note off the vanity, and went back to bed.
This morning, a lovely 114 mg/dL.
Crisis over – that is of course until the next time: that’s type 1 diabetes. Thank you all on my brain trust, and here’s to my fellow PWDs who go through stuff like this every day of every week.
Last night from 9 PM to 7 AM when I woke. My compression low at 3 AM was from lying on my sensor. I know specifically because after I got back into bed I lay on that side where it sits on my arm.